Alabama, 2023Tornadoes and Hail in Alabama, January 12, 2023
January 12, 2023 · NWS MOB · 13 events in 6 counties and zones
A very warm and moist airmass developed ahead of an approaching strong cold front. Showers and thunderstorms developed ahead of the front and moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and moist airmass developed ahead of an approaching strong cold front. Showers and thunderstorms developed ahead of the front and moved across the area. The storms produced three tornadoes along with a swath of wind damage stretching from the I-65 corridor in Conecuh County o far southeastern Crenshaw County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 12, 11:55 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 12, 11:55 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023
...New AVIATION, MESOSCALE UPDATE...
.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023
VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96
&&
.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023
A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.
The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 41 53 31 55 34 65 50 72 / 10 0 0 0 0 0 0 20
Pensacola 45 54 34 55 37 63 52 71 / 20 0 0 0 0 0 0 10
Destin 48 55 37 56 40 63 52 71 / 40 0 0 0 0 0 0 10
Evergreen 41 50 28 52 27 61 39 68 / 10 0 0 0 0 0 0 10
Waynesboro 38 49 28 52 29 61 44 69 / 0 0 0 0 0 0 0 20
Camden 39 48 28 49 27 59 40 65 / 10 0 0 0 0 0 0 20
Crestview 44 51 30 53 30 61 42 69 / 30 0 0 0 0 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.
High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 9 PM CST this evening for ALZ265-266.
FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Advisory until 9 PM CST this evening for FLZ202-204-
206.
MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.
Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jan 12, 9:44 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 12 2023
MSZ067-121630-
Wayne MS-
944 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Wayne
County through 1030 AM CST...
At 944 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Sandersville, or 10 miles northeast of
Laurel, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8894 3185 8865 3189 8847 3179 8847
3173 8894
TIME...MOT...LOC 1544Z 251DEG 38KT 3178 8900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jan 12, 11:40 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1140 AM CST Thu Jan 12 2023
ALZ261-262-MSZ076-079-121830-
Baldwin Inland AL-Mobile Inland AL-Greene MS-George MS-
1140 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Mobile,
northwestern Baldwin, northeastern George and southeastern Greene
Counties through 1230 PM CST...
At 1140 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Lucedale, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Axis, Mount Vernon and
Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3114 8817 3114 8802 3117 8799 3117 8797
3115 8797 3115 8794 3114 8794 3116 8793
3093 8787 3093 8791 3092 8791 3093 8792
3093 8799 3088 8867 3101 8871
TIME...MOT...LOC 1740Z 257DEG 41KT 3094 8861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMEvent by event
8 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.
Tornado, Mobile
- When
- January 12, 12:15 PM CST to 12:33 PM CST
- Where
- Mobile County, 2.1 mi NE of Gulf Crest to 0.91 mi E of Mt Vernon
- Rating
- EF2
- Path length
- 11.65 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.020, -88.203
The tornado is estimated to have touched down just west of Old Citronelle Road or just east of U.S. Highway 45 near Gulfcrest. The tornado likely continued along rural forested areas east of Citronelle Road and Celeste Road that were inaccessible by the survey team based on radar velocity and tornado debris signatures. The survey team found evidence of snapped pine trees just southwest of Movico Loop Road North. The tornado strengthened as it crossed Movico Loop Road East causing significant softwood tree snaps and uprooting of large hardwood trees. A double wide manufactured home that was secured with straps rolled from its foundation and was destroyed just west of U.S. Highway 43. This iswhere the tornado reached peak intensity. The tornado then crossed U.S. Highway 43 just north of Cedar Creek Landing Road where a single wide manufactured home rolled from its foundation and was destroyed. The survey team found large oak trees snapped in a convergent pattern just to the north of where the manufactured home was destroyed. These damage indicators suggest that the tornado reached peak EF2 intensity with estimated winds around 125 mph and maximum width around 200 yards near the intersection of U.S Highway 43 and Cedar Creek Landing Road. Areal footage provided by Alabama Law Enforcement Agency indicates that the path narrowed with some residual softwood snaps into the forest north of Cedar Creek Landing Road before lifting. This tornado path received many cosmetic updates based on Planet and Worldview satellite imagery. An additional region of EF2 strength tree damage was noted based on this satellite imagery north of Deer Wood Road where widespread trees were snapped and/or uprooted.
Hail, Washington
- When
- January 12, 12:41 PM CST to 12:43 PM CST
- Where
- Washington County, 2 mi WNW of Koenton
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.641, -88.301
Thunderstorm Wind, Escambia
- When
- January 12, 1:15 PM CST to 1:17 PM CST
- Where
- Escambia County, 1 mi WNW of Huxford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.226, -87.486
High winds downed trees and powerlines.
Thunderstorm Wind, Crenshaw
- When
- January 12, 1:40 PM CST to 1:42 PM CST
- Where
- Crenshaw County, 4 mi SW of Bullock
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.489, -86.228
High winds associated with a supercell storms downed numerous pine trees were uprooted and/or snapped to the south of the tornado path along Old Union Road. Irrigation equipment was also overturned in this area.
Thunderstorm Wind, Conecuh
- When
- January 12, 1:42 PM CST to 1:44 PM CST
- Where
- Conecuh County, 3.26 mi ESE of Lenox
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -87.130
High winds damaged four homes and a church. A barn was also destroyed.
Tornado, Conecuh
- When
- January 12, 1:54 PM CST to 1:55 PM CST
- Where
- Conecuh County, 32.4 mi WSW of Searight to 31.46 mi WSW of Searight
- Rating
- EF0
- Path length
- 0.94 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.362, -86.935
The tornado briefly touched down approximately 3/4 of a mile east|of Nymph Road, where several large limbs were downed. It|continued to move to the east-northeast, crossing County Road 29,|where it uprooted several trees. The tornado lifted just|northeast of County Road 29.
Thunderstorm Wind, Covington
- When
- January 12, 2:18 PM CST to 2:20 PM CST
- Where
- Covington County, Red Level
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -86.620
High winds caused damage on CR 107 and Smiley Street. More damage occurred on Crystal Springs Road next to the football stadium.
Tornado, Covington
- When
- January 12, 2:24 PM CST to 2:28 PM CST
- Where
- Covington County, 3.59 mi ESE of South to 2.16 mi N of Gantt
- Rating
- EFU
- Path length
- 4.58 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.432, -86.563
Additional tornado discovered via Planet Satellite Imagery from the same supercell that spawned several other tornadoes along its track across the CWA on 1/12/2023. This tornado began near Turkey Creek Road carving a narrow path of intermittent tree damage eastward across Johnson Road and Oakey Streak Road. The tornado likely lifted just after this point where visible damage on satellite imagery becomes indiscernible. This tornado was given an EF-U rating given there was no available high-resolution imagery to reveal what types of DI's could be used. If high resolution imagery becomes available, we may be able to assess this tornado's intensity.
Thunderstorm Wind, Covington
- When
- January 12, 2:30 PM CST to 2:32 PM CST
- Where
- Covington County, 1 mi ENE of Clearview
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.456, -86.434
High winds downed trees around Gantt Lake.
Thunderstorm Wind, Crenshaw
- When
- January 12, 2:35 PM CST to 2:37 PM CST
- Where
- Crenshaw County, 1 mi NNE of Dozier
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.513, -86.364
High winds downed trees and power lines across south Crenshaw County.
Thunderstorm Wind, Crenshaw
- When
- January 12, 2:38 PM CST to 2:40 PM CST
- Where
- Crenshaw County, 3.8 mi ESE of Searight
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.450, -86.340
High winds downed trees along Straughn School Road.
Thunderstorm Wind, Covington
- When
- January 12, 2:40 PM CST to 2:42 PM CST
- Where
- Covington County, 2 mi ENE of Rose Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.461, -86.299
High winds caused minor damage to an abandoned trailer.
Tornado, Crenshaw
- When
- January 12, 2:46 PM CST to 2:47 PM CST
- Where
- Crenshaw County, 4.08 mi WSW of Bullock to 3.73 mi WSW of Bullock
- Rating
- EF1
- Path length
- 0.35 mi
- Path width
- 80 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.505, -86.243
The tornado touched down just west of Old Union Road and moved to|the northeast. As it crossed Old Union Road, it moved through a|grove of trees where dozens of trees were snapped or uprooted. It|continued briefly to the northeast for a tenth of a mile before|lifting.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 12, 20238 deaths · 102 injured · $3,000 · EF3 · 126 events
- Tornadoes and Hail in Alabama, January 12, 20237 deaths · 19 injured · EF3 · 34 events
- Tornadoes and Hail in South Carolina, January 12, 2023$210,000 · EF1 · 11 events
- Tornadoes and Hail in Kentucky, January 12, 2023$200,000 · EF1 · 8 events
- Tornado and Damaging Winds in Alabama, January 12, 2023$81,000 · EF1 · 21 events
- Winter Weather in Missouri, January 12, 20238 injured · 17 events
- Flash Flood and Hail in Mississippi, January 12, 2023$181,000 · 1.75 in hail · 15 events
- Tornado and Damaging Wind in Mississippi, January 12, 2023$85,000 · EF1 · 2 events
- Tornado in Kentucky, January 12, 2023$150,000 · EF0 · 1 event
- Damaging Winds in North Carolina, January 12, 2023$80,000 · 50 kt wind · 14 events
- Tornadoes and Hail in Kentucky, January 12, 2023EF1 · 29 events
- Tornadoes and Hail in Alabama, January 12, 2023$13,000 · EF1 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074157, 1074167, 1075823, 1075832, 1075834, 1074159, 1075836, 1161245, 1076820, 1076823, 1076831, 1076835, 1074158.